Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 2002, 7:28 PM CDT for Buffalo County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 7:28 PM CDT (00:28 UTC)
- Expired
- Jul 28, 2002, 8:30 PM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:30 PM CDT | Hail 0.88 | Mondovi, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
091 WUUS53 KARX 290028 SVRLSE WIC011-290130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 727 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 830 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF MODENA...OR ABOUT 10 MILES SOUTHWEST OF MONDOVI...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR MONDOVI AT 745 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4456 9194 4438 9187 4439 9161 4460 9157 RIECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:27 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 28, 3:27 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 327 PM CDT SUN JUL 28 2002 PRIMARY FORECAST CONCERN REMAINS CENTERED ON THUNDERSTORMS CHANCES FOR TONIGHT. SURFACE ANALYSIS THIS AFTERNOON SHOWS A LOW IN SOUTHEAST SOUTH DAKOTA BETWEEN KFSD AND KYKN. WARM FRONT EXTENDS EAST INTO CENTRAL WISCONSIN. COLD FRONT EXTENDS SOUTH THROUGH NEBRASKA. SHORT WAVE TROUGH CROSSING THE ROCKIES THIS AFTERNOON HAS ALREADY CAUSED THUNDERSTORM COMPLEX TO DEVELOP IN SOUTH DAKOTA. THIS COMPLEX IS MOVING EAST NORTHEAST WITH CURRENT MOVEMENT BRINGING INTO THE WESTERN SECTIONS OF THE FORECAST AREA DURING THE EARLY EVENING HOURS. BOTH THE ETA AND AVN HANDLE THE SHORT WAVE TROUGH IN A SIMILAR FASHION TAKING THE STRONGEST LIFT...WHICH IN EXCESS OF 200 UBAR/S...FROM SOUTHWEST MINNESOTA TOWARD NORTH CENTRAL WISCONSIN. LIFT OF 100 UBAR/S GOES ACROSS THE FORECAST AREA NORTH OF THE IOWA/MINNESOTA BORDER AND WILL RAISE POPS TO 70 PERCENT THERE. MENTION OF HEAVY RAIN IS ALREADY IN PLACE AND WILL MAINTAIN AS PRECIPITABLE WATERS SHOULD EXCEED TWO INCHES. GIVEN THE EXPECTED MOVEMENT OF THE THUNDERSTORM COMPLEX DO NOT THINK THERE IS A FLOODING THREAT UNLESS SOME BACK BUILDING OCCURS IN SLIGHTLY DIFLUENT THICKNESS PATTERN. POTENTIAL FOR LEFT OVER ACTIVITY TO BE OVER THE MAINLY EASTERN SECTIONS OF THE FORECAST AREA THROUGH THE MORNING HOURS. WILL MAINTAIN THE CHANCE POPS. SUBSIDENCE BEHIND THE SHORT WAVE TROUGH SHOULD ALLOW FOR GOOD CLEARING DURING THE LATE MORNING AND AFTERNOON. COOLER AND DRIER AIR WILL BE SLOW TO FILTER IN AND HAVE RAISED BOTH TEMPERATURES AND DEW POINTS FOR MONDAY OVER PREVIOUS FORECAST. HIGH PRESSURE MOVES EAST OF THE AREA TUESDAY ALLOWING SOUTH FLOW TO SET UP. TEMPERATURES SHOULD BE SIMILAR OR A LITTLE WARMER THAN MONDAY. NEXT SYSTEM LOOKS TO COME IN FOR WEDNESDAY INTO THURSDAY. ETA EXTENSION THROUGH 72 HOURS NOT SHOWING ANY ACTIVITY ALONG THE FRONT SO WILL KEEP A DRY FORECAST THROUGH TUESDAY NIGHT. CHANCE CONFINED TO NORTHERN AREAS WEDNESDAY AND THEN ACROSS THE FORECAST AREA THURSDAY. COORDINATED WITH MPX AND DVN. .LSE...NONE. 04
In the hours before
Special weather statement, Jul 28, 4:06 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 406 PM CDT SUN JUL 28 2002 ...A TORNADO WATCH IS IN EFFECT... THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 538...WHICH IS IN EFFECT UNTIL 900 PM CDT. IN IOWA THIS WATCH INCLUDES... MITCHELL...FLOYD...HOWARD AND CHICKASAW IN MINNESOTA THIS WATCH INCLUDES... WABASHA...DODGE...OLMSTED...WINONA...MOWER AND FILLMORE IN WISCONSIN THIS WATCH INCLUDES... BUFFALO 04
Special weather statement, Jul 28, 4:06 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER NATIONAL WEATHER SERVICE LA CROSSE WI 406 PM CDT SUN JUL 28 2002 ...A TORNADO WATCH IS IN EFFECT... THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 544...WHICH IS IN EFFECT UNTIL 900 PM CDT. IN IOWA THIS WATCH INCLUDES... MITCHELL...FLOYD...HOWARD AND CHICKASAW IN MINNESOTA THIS WATCH INCLUDES... WABASHA...DODGE...OLMSTED...WINONA...MOWER AND FILLMORE IN WISCONSIN THIS WATCH INCLUDES... BUFFALO 04
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:28 PM CDT | Flash Flood Warning | ARX | Buffalo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.